News

Kansas officials report sixth death linked to vaping lung condition

Kansas state health officials are reporting the third death of an individual who had developed a severe lung condition following the recent use of a vaping device. The announcement was made by the Kansas Department of Health and Environment, which reports in a letter published on September 10 that the death involved an adult over the age of 50.

The unnamed victim of this mysterious lung disease was described as having pre-existing health conditions. The disease was said to have progressed [PDF] rapidly in this individual, but no other details about the case — nor any of the others in the state — have been provided to protect the individual’s identity.

According to reports from around the nation, this lung condition results in shortness of breath and coughing, as well as other symptoms not related to breathing, including fever, headaches, vomiting, and diarrhea. Cases have been reported about individuals who used nicotine electronic cigarettes and THC vapes; officials haven’t yet identified a single ingredient linking all of the products.

Kansas has identified six cases of this lung condition in individuals who have vaped, three of which have been confirmed and the other three which remain under investigation. More than 450 potential cases have been reported in nearly three dozen states, according to the CDC, which is working with the FDA, state, and local health officials to investigate the condition.

Recent reports revealed that investigators had found a potentially problematic oil in some of the samples collected from patients that may cause symptoms in people who vape. This oil is called vitamin E acetate, but the CDC said in a statement earlier this month that the compound hasn’t been found in all samples. Experts warn the issue may result from a particular chemical, contaminated liquid, or any number of things.

Original Source